MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 30MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 30MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645030
Medical Device Problem Codes Malposition of Device (2616); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during internal fixation surgery, when engaging one (1) trigen low profile screw 5.0mm x 30mm in the proximal portion of the meta-nail retrograde femoral nail it was noticed through x-ray that the screw was sitting proud and not properly fully engaged in the nail.While engaging the nail, the head stripped and was not able to get it out.The procedure was completed by change in surgical technique after a significant delay.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, during a surgery using meta-nail, a screw was found to be improperly placed and sticking out (proud).Attempts to fix it resulted in the screw getting stripped, and after an hour of trying to remove it, it was left as is.No injuries were reported.The issue was likely due to user error, as the screw was implanted at an angle.The main concern is potential soft tissue irritation from the screw, but it's unclear if further intervention will be needed.Therefore, factors that could contribute to the reported event include size selected or insertion technique.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail systems revealed that in the preoperative planning section that the correct surgical technique is essential to a successful outcome.Proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.Please review the surgical technique for effective surgical procedures.Also, a proper type and size of implant must be selected to insure effective treatment of patients.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 30MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21339990
Report Number1020279-2025-00252
Device Sequence Number8550525
Product Code HSB
UDI-Device Identifier00885556215593
UDI-Public885556215593
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71645030
Device Lot Number21LM08134
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2025
Supplement Date Received by Manufacturer03/12/2025
Initial Report FDA Received Date02/07/2025
Supplement Report FDA Received Date03/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown